Worrying widespread psychological side-effects of anti-depressants
A University of Liverpool researcher has shown that thoughts of suicide, sexual difficulties and emotional numbness as a result of anti-depressants may be more widespread than previously thought.
In a survey of 1,829 people who had been prescribed anti-depressants, the researchers found large numbers of people - over half in some cases - reporting on psychological problems due to their medication, which has led to growing concerns about the scale of the problem of over-prescription of these drugs.
Psychologist and lead researcher, Professor John Read from the University's Institute of Psychology, Health and Society, said: "The medicalisation of sadness and distress has reached bizarre levels. One in ten people in some countries are now prescribed antidepressants each year.
"While the biological side-effects of antidepressants, such as weight gain and nausea, are well documented, the psychological and interpersonal effects have been largely ignored or denied. They appear to be alarmingly common."
Each person completed an online questionnaire which asked about twenty adverse effects. The study was carried out in New Zealand and all of the participants had been on anti-depressants in the last five years. The survey factored in people's levels of depression and asked them to report on how they had felt while taking the medication.
Over half of people aged 18 to 25 in the study reported suicidal feelings and in the total sample there were large percentages of people suffering from 'sexual difficulties' (62%) and 'feeling emotionally numb' (60%). Percentages for other effects included: 'feeling not like myself' (52%), 'reduction in positive feelings' (42%), 'caring less about others' (39%) and 'withdrawal effects' (55%). However, 82% reported that the drugs had helped alleviate their depression.
Professor Read concluded: "While the biological side-effects of antidepressants, such as weight gain and nausea, are well documented, psychological and interpersonal issues have been largely ignored or denied. They appear to be alarmingly common."
"Effects such as feeling emotionally numb and caring less about other people are of major concern. Our study also found that people are not being told about this when prescribed the drugs.
"Our finding that over a third of respondents reported suicidality 'as a result of taking the antidepressants' suggests that earlier studies may have underestimated the problem."